Maine, 2022Flood in Maine, April 11 to 12, 2022
April 11 to 12, 2022 · NWS CAR · 1 event in 1 county or zone
during the evening of the 11th. The road remained closed overnight.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rising water levels on the Aroostook River due to rain and snowmelt led to minor flooding and the closure of a portion of the Russell Road...at Fort Fairfield...during the evening of the 11th. The road remained closed overnight. The road was re-opened again during the morning of the 12th with falling river levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 11, 5:05 PM EST, 55 minutes earlier.
Area forecast discussion, Apr 11, 5:05 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
605 PM EDT Mon Apr 11 2022
.SYNOPSIS...
High pressure will crest over the area tonight. Weak low pressure
will cross the area Tuesday followed by high pressure on Wednesday.
A frontal system will cross the area late Wednesday night into
Thursday then continue east into the Maritimes on Friday. Another
frontal system will move into the area Saturday.
&&
.NEAR TERM /THROUGH TUESDAY/...
6:05 PM Update: Satellite pictures early this evening show just
wisps of cirrus moving into Maine from the west. Expect a
mainly clear sky through the evening with increasing clouds
after midnight as mid level clouds well to the west in Quebec
advance toward the region. A gusty wind will drop off rapidly
and become light/calm with the loss of daytime heating. This
will allow temperatures to drop off rapidly this evening. Lows
in most areas will be between 07-09Z with a rise toward daybreak
with the increasing clouds. Overall, the ongoing forecast
handles things well with only minor tweaks for tonight based on
the latest observations.
Previous discussion:
High pressure cresting over the area will bring a tranquil and
moonlit evening tonight after any lingering stratocumulus clouds
over central and northern areas dissipate. Low pressure will
track across James Bay Canada later tonight pulling an occlusion
east into western Quebec. The occlusion will extend south to a
triple point low tracking into western New England late tonight.
Clouds will increase ahead of this weak low late tonight and
rain will spread across the area around mid morning Tuesday. The
occlusion and triple point low will slide through rather
quickly on Tuesday giving up to a quarter inch of rain to parts
of the region before it exits east Tuesday afternoon. Rain will
taper off around mid afternoon followed by clearing setting in
later in the afternoon from west to east. The Downeast region
will likely end the day mostly sunny with partial sunshine
across the north late Tuesday as high pressure builds in to our
southwest. Highs Tuesday will be seasonable for the second week
of April ranging from the mid 40s over the north to the low 50s
Downeast.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Short wave exits through the Canadian Maritimes followed by dry
weather with mainly clear skies for Tuesday night. Fair weather can
be expected to start the day Wednesday followed by increasing clouds
ahead of approaching warm front. Moisture starts to increase
later in the day with some showers developing later Wednesday
afternoon and Wednesday evening. Unsettled weather will continue
Wednesday night and Thursday ahead of the approaching upper
level low. The far north may remain mainly dry, however, as
surface high to across southeast Quebec province the north
remains to our north.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Occluded front pushes to the east Thursday night and early
Friday. The steadier showers with the front will move move off
to the east by around daybreak Friday. A 500MB low will remain
to our north and slide east from Ontario Province and through
Quebec province through the end of the week and into the
upcoming weekend. This will keep weather conditions a bit
unsettled with the chance for showers. High temperature
through the period will be near normal through period.
&&
.AVIATION /22Z MONDAY THROUGH SATURDAY/...
NEAR TERM:
VFR conditions are expected tonight into Tuesday morning with
light and variable winds tonight followed by light southeast
winds on Tuesday. Conditions will drop to MVFR in lowering
clouds and some rain late Tuesday morning then briefly IFR from
around midday Tuesday into early Tuesday afternoon. Conditions
should improve later Tuesday afternoon becoming VFR Downeast and
MVFR north by mid afternoon, and likely improving to VFR north
later in the afternoon. Light SE wind Tuesday morning becoming
light NW Tuesday afternoon.
SHORT TERM:
Tue night...VFR. NW 5-10 kts.
Wed...Mainly VFR, possibly lowering to MVFR in the afternoon. W
5-10kts.
Wed night-Thu night...IFR. Light E winds Wed night, becoming SE
5-10kts Thu morning.
Fri...IFR improving to MVFR. S 5-15kts.
&&
.MARINE...
NEAR TERM:
Winds will be light and seas will run around 2 to 3 ft tonight
through Tuesday. Fog may limit visibility at times Tuesday
morning followed by improving visibility Tuesday afternoon.
SHORT TERM: Wind/seas will generally remain below SCA level
through period.
&&
.HYDROLOGY...
Fragmentation, openings, and significant ice rot continues on
the St. John, Allagash, and Aroostook Rivers. River flows
continue to increase due to recent rainfall and snowmelt, which
is increasing pressure on existing ice sheets across the
aforementioned rivers. Ice is starting to let go over portions
of these rivers and jamming over locations where ice is thicker
or it encounters islands and/or substantial bends in the river.
One jam that was occurring along the Aroostook River in Wade,
where a jam has formed upstream of Donnelly Island has released
but ice from this jam may affect jams further downstream. An
ice jam near Crouseville may still be in place. As of early
Monday evening no major flooding was reported. However, some
flooding of low lying forested areas and fields was observed.
Further down along the Aroostook, the ice has cleared the
Caribou Dam and we received report around 6 PM that the ice was
flowing freely in Fort Fairfield. Flooding was observed at the
boat landing but not onto nearby roads.
Additional minor jams are occurring at various points along the
aforementioned rivers, but at this time these are the only
significant jams. Snowmelt rates will taper again tonight as
temperatures fall below freezing. However, runoff will increase
again Tuesday with around a tenth to quarter of an inch of
precipitation and temperatures in the 40s. High temperatures
could reach the 50s across much of the area Wednesday and
Thursday. Continued river level rises and ice jams are expected,
particularly across the Aroostook River over the next 24 hours,
then expanding to include the Allagash and Saint John Rivers by
mid to late week. There was one report early this evening that
the ice was flowing at Allagash.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...Bloomer/CB
Short Term...TWD
Long Term...TWD
Aviation...Bloomer/CB/TWD
Marine...Bloomer/CB/TWD
Hydrology...Bloomer/LF/CB
Hazardous weather outlook, Apr 11, 2:09 AM EST, 15 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
309 AM EDT Mon Apr 11 2022
MEZ001>004-120715-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-
309 AM EDT Mon Apr 11 2022
This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.
.DAY ONE...Today and tonight.
The potential for ice jams exists mainly on the Aroostook River.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The potential for ice jams continues on the Aroostook River and will
increase over the Saint John and Allagash Rivers.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ005-006-010-011-015>017-029>032-120715-
Northern Penobscot-Southeast Aroostook-Central Piscataquis-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
309 AM EDT Mon Apr 11 2022
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine
and Penobscot Valley Maine.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-120715-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
309 AM EDT Mon Apr 11 2022
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flood, Aroostook
- When
- April 11, 6:00 PM EST to April 12, 9:00 AM EST
- Where
- Aroostook County, 0.43 mi NE of Ft Fairfield to 0.38 mi ENE of Ft Fairfield
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 46.774, -67.813
Elevated water levels on the Aroostook River due to rain and snowmelt led to minor flooding and closure of a portion of Russell Road in Fort Fairfield from the evening of the 11th into the morning of the 12th. The road was re-opened with falling river levels.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in New Mexico, April 11 to 30, 20222 deaths · 1 injured · $17 million · 70 kt wind · 27 events
- Tornadoes and Flash Flooding in Arkansas, April 11 to 13, 2022$234,000 · EF1 · 88 events
- Tornadoes and Hail in Arkansas, April 11, 2022$975,000 · EF1 · 15 events
- Dust Storm and High Wind in California, April 11, 2022$325,000 · 74 kt wind · 3 events
- High Wind in Nevada, April 11, 202270 kt wind · 44 events
- High Wind and Strong Wind in Montana, April 11 to 12, 2022$62,000 · 52 kt wind · 4 events
- Dust Storm and High Wind in Nevada, April 11, 2022$26,000 · 68 kt wind · 7 events
- Winter Storm in Montana, April 11 to 13, 202221 events
- High Wind in Colorado, April 11 to 12, 202278 kt wind · 18 events
- High Wind and Winter Weather in California, April 11 to 12, 202296 kt wind · 16 events
- Blizzard in North Dakota, April 11 to 14, 202214 events
- Heavy Snow and High Wind in Montana, April 11 to 13, 202250 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012775.